Cold/Wind Chill, Cook
- When
- March 9, 7:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
59 Year old man found dead due to exposure in a tent on vacant land. Overnight low temperature was 27F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
59 Year old man found dead due to exposure in a tent on vacant land. Overnight low temperature was 27F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 5:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST TUE MAR 9 2004 .AVIATION DISCUSSION FOR 12Z TAFS... MAIN CONCERNS FOR TAFS IN FIRST 12 HOURS OF FORECAST...WITH LIGHT LAKE EFFECT BEGINNING TO DEVELOP IN WAKE OF S/WV WHICH PASSED BY DURING THE NIGHT. MKX 88-D SHOWING INITIAL DEVELOPMENT OF WEAK RETURNS ASSOCIATED WITH LES BAND...AND WEAK RETURNS MOVING OFF SOUTH END OF THE LAKE CURRENTLY RESULTING IN FLURRIES AT KMDW. ETA BUFKIT SOUNDINGS DEPICT SCENARIO FAIRLY WELL...WITH LK SFC TO H85 DELTA T OF 12-14 DEG C TODAY USING WATER TEMPS IN UPPER 30S. THIS RESULTS IN INVERSION HEIGHTS OF 4-5 KFT WITH LIGHT BUT DEEP LAYERED NORTHEAST FLOW FROM 020-030 DEG. FCST SOUNDINGS SUGGESTING LCL AROUND 2500 FT...WHICH MATCHES CLOUD DECK MOVING IN ATTM...SO HAVE INCLUDED TEMPO MVFR CIGS WITH MINOR VIS RESTRICTIONS THROUGH MORNING FOR ORD/MDW/GYY IN LGT SHSN. JUST SOME BKN VFR CIGS AT KRFD TDY BEFORE SUBSIDENCE INDUCED CLRG THIS AFTN. UPPER RIDGE BUILDING IN LATER TODAY WITH WARMING AT H85 AND WEAKENING LLLV FLOW AS SFC RDG AXIS APPROACHES BY EVENING. THIS SHOULD ALLOW CRG SKIES BY TNGT WITH LGT SERLY WINDS. RATZER && .DISCUSSION... LIGHT SNOW AND FLURRIES MOVING SOUTHEAST ACROSS FA THIS AM. EXPECTING MOST OF THIS ACTIVITY TO BE SOUTH OF FA BY ISSUANCE TIME AND PLANNING NO PRECIP FOR THIS AM. SKIES CLEAR BY AFTERNOON WITH GUIDANCE HIGHS IN AGREEMENT IN THE UPPER 30S...BUT WILL SHAVE A FEW DEGREES NEAR THE LAKE WITH NORTHERLY FLOW. LIGHT WINDS AND CLEAR SKIES TONIGHT WITH RIDGE PASSING TO THE SE OF FA SHOULD ALLOW LOWS TO DROP INTO THE LOWER 20S. WEDNESDAY STARTS MOSTLY SUNNY WITH SOUTHERLY FLOW AND EXPECT TEMPS TO REACH AT LEAST GUIDANCE IN THE MID 40S MAYBE A LITTLE WARMER BEFORE CLOUDS ARRIVE. FROPA TIMING LOOKS TO BE 00Z-03Z THURS WITH MOST OF THE PRECIP ALONG AND BEHIND THE FRONT. WILL CARRY A SMALL CHANCE OF RAIN LATE WED AFTERNOON NORTH THIRD OF FA. THEN A CHANCE OF RAIN OR SNOW WED EVENING... ENDING ACROSS THE NORTH AFTER MIDNIGHT. COLDER AIR RETURNS THURS WITH FLURRIES POSSIBLE AS SHORTWAVE ROUNDS THE UPPER TROF. SKIES CLEAR THURS NIGHT AS HIGH PRESSURE BUILDS ACROSS THE AREA THURS NIGHT INTO FRIDAY. NEXT SYSTEM MOVES ACROSS NORTHERN PLAINS FRIDAY NIGHT INTO SATURDAY. FROPA CURRENTLY AROUND 00Z SUN WITH RAIN DEVELOPING DURING THE DAY SATURDAY THEN A MIX OF RAIN AND SNOW SAT NIGHT INTO SUNDAY. DRY EARLY NEXT WEEK. TEMP TREND IS COOLER AFTER WED AFTERNOON THRU THE WEEKEND. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST TUE MAR 9 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -101200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CST (700 AM EST) TUE MAR 9 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. LMZ740>746-766-101200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 600 AM CST TUE MAR 9 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-03-09 | 59 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390197.